Format

Send to:

Choose Destination
See comment in PubMed Commons below
J Clin Endocrinol Metab. 1999 Oct;84(10):3591-601.

Responses of the growth hormone (GH) and insulin-like growth factor axis to exercise, GH administration, and GH withdrawal in trained adult males: a potential test for GH abuse in sport.

Author information

  • 1Metabolic Research Unit, Department of Medicine, University of Queensland, Princess Alexandra Hospital, Brisbane, Australia. jwallace@medicine.pa.uq.edu.au

Abstract

GH abuse by elite athletes is currently undetectable. To define suitable markers of GH doping, we assessed the effects of acute exercise, GH administration, and GH withdrawal on the GH/insulin-like growth factor (IGF) axis in athletic adult males. Acute endurance-type exercise increased serum GH, GH-binding protein (GHBP), total IGF-I, IGF-binding protein (IGFBP)-3, and acid-labile subunit (ALS), each peaking at the end of exercise. IGFBP-1 increased after exercise was completed. Free IGF-I did not change with exercise. Recombinant human GH treatment (0.15 IU/kg x day) for 1 week increased serum total IGF-I, IGFBP-3, and ALS, exaggerating the responses to exercise. IGFBP-2 and IGFBP-1 were trivially suppressed. After GH withdrawal, the GH response to identical exercise was suppressed. Total IGF-I, IGFBP-3, and ALS returned to baseline over 3-4 days. In summary, 1) acute exercise transiently increased all components of the IGF-I ternary complex, possibly due to mobilization of preformed intact complexes; 2) GH pretreatment augmented the exercise-induced changes in ternary complexes; 3) postexercise IGFBP-1 increments may protect against delayed onset hypoglycemia; 4) serum total IGF-I, IGFBP-3, and ALS may be suitable markers of GH abuse; and 5) differences in disappearance times altered the sensitivity of each marker for detecting GH abuse.

PMID:
10523001
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Atypon
    Loading ...
    Write to the Help Desk